Alert archive / Michigan / Small Craft Advisories in 2011

Small Craft Advisory 115, NWS Gaylord, MI

November 30, 2011

NWS Gaylord, MI issued this small craft advisory at Nov 30, 2011, 4:19 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2011, 4:19 PM EST (21:19 UTC)
Expired
Dec 1, 2011, 1:00 AM EST
In force
9 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WHUS73 KAPX 302119
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
419 PM EST WED NOV 30 2011

LHZ347-348-010530-
/O.EXP.KAPX.GL.W.0074.000000T0000Z-111130T2100Z/
/O.NEW.KAPX.SC.Y.0115.111130T2119Z-111201T0600Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
419 PM EST WED NOV 30 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM EST THURSDAY. THE GALE
WARNING IS NO LONGER IN EFFECT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ349-302230-
/O.EXP.KAPX.GL.W.0074.000000T0000Z-111130T2100Z/
STURGEON POINT TO ALABASTER MI-
419 PM EST WED NOV 30 2011

...GALE WARNING HAS EXPIRED...

THE GALE WARNING IS NO LONGER IN EFFECT. 

$$

LHZ345-346-LMZ323-341-342-344>346-LSZ321-302230-
/O.EXP.KAPX.SC.Y.0114.000000T0000Z-111130T2100Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
419 PM EST WED NOV 30 2011

...SMALL CRAFT ADVISORY HAS EXPIRED...

THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

$$


HTTP://WWW.WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 30, 4:09 PM EST, 10 minutes earlier.

Area forecast discussion, Nov 30, 4:09 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
409 PM EST WED NOV 30 2011

.SYNOPSIS.../ISSUED AT 409 PM/

HIGH PRESSURE THAT BROUGHT THE BRILLIANT SUNSHINE TO NORTHERN
MICHIGAN TODAY...WILL BE USHERED OUT OF THE PICTURE AS A SLOW MOVING
AREA OF LOW PRESSURE DROPS DOWN FROM CANADA. CLOUDS WILL INCREASE
DURING THE OVERNIGHT HOURS WITH PRECIPITATION BEGINNING IN THE UPPER
PENINSULA THURSDAY MORNING...THEN SLOWLY SLIDING SOUTHWARD...AND
INTO THE NORTHERN LOWER BY MID DAY. THE CHANCES FOR PRECIPITATION
WILL CONTINUE INTO FRIDAY MORNING...AND DECREASE FROM THERE.
TEMPERATURES DURING THIS TIME WILL BE SUCH...THAT THE PRECIPITATION
WILL LIKELY BE RAIN AND SNOW MIXED...ESPECIALLY AT THE ONSET. HIGHER
ELEVATIONS MAY SEE MORE SNOW THAN RAIN...BUT IT WILL EVENTUALLY TURN
TO ALL SNOW EVERYWHERE BY LATE THURSDAY. ANY ACCUMULATIONS ARE
EXPECTED TO BE GENERALLY LIGHT.

BERGER

&&

.SHORT TERM.../ISSUED AT 409 PM/...TONIGHT

HIGH PRESSURE AREA OVER THE STATE AT THE MOMENT IS KEEPING
THE SKY CLEAR OVER N LOWER. E UPPER, HOWEVER, IS SEEING CLOUDS FROM
THE FORMING COLD FRONT TO THE NORTH OF THEM IN LAKE SUPERIOR. AS THE
SFC LOW MOVES CLOSER TO THE FORECAST AREA AND THE COLD FRONT MOVES
INTO THE REGION OVERNIGHT, LIGHT SNOW SHOULD BEGIN TO BREAK OUT OVER
E UPPER. SO FAR WITH THE PROGRESS OF THE PRECIPITATION IN THE
NORTHERN PLAINS, ASSOCIATED WITH THIS SYSTEM, IT WILL BE CLOSER TO
03Z BEFORE ANYTHING GETS STARTED. AFTER THAT, MODELS SUGGEST THAT
SNOW SHOULD SPREAD EAST ALONG THE FRONT, AND SOUTH WITH THE FRONT AS
IT TRANSITS THE REGION. LOOKING THROUGH THE BUFKIT DATA, AND THE
EXPECTED SFC TEMPERATURES, WILL EXPECT THAT RAIN WILL MIX IN NEAR
LAKE MICHIGAN AND IN N LOWER OVERNIGHT AS INITIALLY TEMPERATURES
WILL BE AROUND 35F OR ABOVE. HOWEVER, AS THE FRONT MOVES SOUTH
TEMPERATURES ARE EXPECTED TO FALL AND THE RAIN SHOULD CHANGE
COMPLETELY TO SNOW. AT THIS POINT, LIGHT ACCUMULATIONS ARE EXPECTED
AS THE FORCING IS WEAK, AND THE MOISTURE IN THE 850-700 MB LAYERS IS
NOT VERY WIDE. TEMPERATURES AT 850 MB ARE WARMER THAN -4C AND WITH
LAKE TEMPERATURES AROUND +6C, THERE COULD BE SOME ENHANCEMENT, BUT
NOT ENOUGH TO WORRY ABOUT MODERATE ACCUMULATIONS AT THIS POINT.

JSL

&&

.LONG TERM.../ISSUED AT 409 PM/...THURSDAY AND BEYOND

SHORT RANGE (THURSDAY)...THE COLD FRONT CONTINUES TO MOVE SOUTH WITH
A NARROW MOISTURE CORRIDOR. THE ECMWF AND GFS HAVE E UPPER LOSING
THE SNOW DURING THE DAY AS THE FRONT AND MOISTURE ARE PRIMARILY
OVER N LOWER BY THE AFTERNOON. BOTH MODELS ARE FAIRLY COORDINATED
WITH THE FORCING AND MOISTURE SO HAVE GOOD CONFIDENCE ON THE
TIMING AND INTENSITY OF THE FORECAST. THE SNOW WILL MIX IN N LOWER
DURING THE DAY, STARTING OUT AS ONLY SNOW IN THE MORNING.
TEMPERATURES ARE EXPECTED TO CONTINUE TO CLIMB INTO THE MID TO
UPPER 30S, AND MAYBE SOME 40S AS THE LEADING WARM AIR AHEAD OF THE
FRONT COULD KEEP THINGS IN A MIX AS THE FRONT HEADS SOUTH. THE BY
00Z THE MODELS HAVE MOISTURE CORRIDOR ALONG THE FRONT NARROWING SO
THAT IT WOULDN'T SURPRISE ME IF THE SNOW BECOMES SPOTTY SOUTH OF
M-72, ESPECIALLY IF IT MIXES IN THE AFTERNOON, OR MAYBE CHANGES
OVER TO LIGHT RAIN.

JSL

OUTLOOK RANGE (THURSDAY NIGHT THROUGH WEDNESDAY)...HEMISPHERIC
PATTERN HAS A PROGRESSIVE FIVE WAVE LOOK TO IT...WITH MEAN LONG WAVE
TROUGH AXIS ACROSS CENTRAL NORTH AMERICA...AND ANOTHER MEAN TROUGH
JUST EAST OF THE DATELINE WITH RIDGING IN BETWEEN OVER THE EASTERN
PACIFIC.  SPLIT SHORT WAVE TROUGH ACROSS THE WEST DIGGING ONE SHORT
WAVE INTO THE SOUTHWESTERN U.S. WITH A NORTHERN BRANCH FEATURE
HEADING TOWARD THE NORTHERN PLAINS.  THIS LATTER WAVE FORECAST TO
SWING ACROSS THE GREAT LAKES THURSDAY NIGHT...FOLLOWED ON ITS HEELS
BY ANOTHER PIECE OF ENERGY CROSSING 160W THIS AFTERNOON.  THIS WILL
AMPLIFY THE FLOW ACROSS THE WESTERN U.S. AND STRENGTHEN RIDGING
ACROSS THE SOUTHEASTERN STATES...RESULTING IN SOUTHWESTERLY UPPER
LEVEL FLOW INTO MICHIGAN HEADING INTO THE WEEKEND.

STARTING WITH THE NORTHERN WAVE THURSDAY NIGHT AND ASSOCIATED
BAROCLINIC ZONE...EXPECT A BAND OF MOSTLY LIGHT SNOW (SOME RAIN/SNOW
TRANSITION STILL POSSIBLE CLOSER TO SAGINAW BAY) TO BE ONGOING
THURSDAY EVENING...WHICH WILL PUSH EAST OF THE FORECAST AREA
OVERNIGHT AS SUPPORT LOW/MID LEVEL TROUGHING CROSSES LOWER
MICHIGAN.  ANY SNOW ACCUMULATION EXPECTED TO BE PRETTY MINIMAL WITH
LOW LEVEL QG FORCED SUBSIDENCE UNDERCUTTING LINGERING MID/UPPER
LEVEL UPWARD MOTION DURING THE EVENING.  COLD ADVECTION IN THE WAKE
OF THURSDAY EVENING FRONTAL PASSAGE SHOULD BRING SOME LAKE INDUCED
CLOUDS IN NORTHWEST FLOW...BUT SHALLOW NATURE OF INSTABILITY AND
DRYING SHOULD PRECLUDE MUCH MORE THAN A FEW FLURRIES.

SURFACE RIDGE CROSSES LOWER MICHIGAN ON FRIDAY...SO OUTSIDE OF SOME
NUISANCE MORNING LAKE CLOUDS PLENTY OF DRY AIR/SUBSIDENCE SHOULD
BRING ABOUT A GOOD DEAL OF SUN BY AFTERNOON ALONG WITH PRETTY MUCH
SEASONABLE TEMPERATURES.  ATTENTION THEN TURNS TO SATURDAY...AS WARM
ADVECTION INCREASES ALONG A LOW LEVEL TROUGH/DEFORMATION AXIS THAT
RUNS FROM NORTHWEST ONTARIO SOUTHWARD INTO THE SOUTHERN PLAINS.
THE PREFERRED IDEA IN THIS SPACE YESTERDAY OF NORTHERN MICHIGAN
BEING ON THE WARMER SIDE OF THIS SYSTEM ON SATURDAY STILL ON TRACK
(I.E. OPERATIONAL GFS COMING AROUND).  INCREASING GULF TAP/LOW LEVEL
MOIST INFLOW AND ISENTROPIC ASCENT WILL SPREAD CLOUDS INTO THE
FORECAST AREA SATURDAY MORNING...SOME LIGHT RAIN/DRIZZLE INTO
EASTERN UPPER/FAR NORTHWEST LOWER LATER SATURDAY MORNING (OR SOME
LIGHT RAIN/FLURRIES ACROSS EASTERN UPPER)...WITH PRECIP CHANCES
INCREASING ACROSS THE ENTIRE AREA AS THE AFTERNOON PROGRESSES.
WEAK SURFACE WAVE ORIGINATING OVER THE CENTRAL/SOUTHERN PLAINS ON
SATURDAY LIFTS NORTHEAST ALONG DEFORMATION/BAROCLINIC ZONE SATURDAY
NIGHT...WITH AN ASSOCIATED UPPER LEVEL WAVE EMERGING FROM SOUTHERN
BRANCH TROUGH IN THE VICINITY OF THE FOUR CORNERS.  HOW THIS FEATURE
TRACKS AS IT LIFTS NORTHEAST WILL IMPACT PRECIP TYPE SATURDAY
NIGHT...IF IT REMAINS WEST OF LOWER MICHIGAN FORECAST AREA WILL
REMAIN IN SOUTHERLY LOW LEVEL FLOW WHICH WILL SUPPORT MORE LIQUID
PRECIPITATION.

AS FAR AS THE EXTENDED PERIODS GO...LOOKS MORE LIKE WE'RE SETTING
OURSELVES UP FOR QUICK BLASTS OF COLD AIR WITH PASSING SHORT
WAVES...WITH MORE OF THESE WAVES ORIGINATING FROM WESTERN CANADA
THANKS TO BUILDING NORTHEAST PACIFIC RIDGE.  NOT SURE WE'RE THERE
YET WITH REGARD TO A PERSISTENT PATTERN SHIFT THAT WILL GET THE LAKE
EFFECT MACHINE CRANKED UP ON A MORE PERMANENT BASIS...WITH LONG
WAVE TROUGH AXIS LIKELY TO BE CENTERED UPSTREAM OF 90W MOST
PERSISTENT COLD ANOMALIES WILL TEND TO REMAIN CENTERED ACROSS THE
WESTERN/CENTRAL CONUS AT LEAST INTO LATE NEXT WEEK (BUT WE MAY BE
GETTING CLOSE BY NEXT WEEKEND).  IN THE MEANTIME...PRECIP CHANCES
CONTINUE INTO SUNDAY...AGAIN STILL DEALING WITH THE PRECIP TYPE
ISSUE (AND POSSIBLE DRY SLOTTING AS WELL).  MAY TRANSITION TO SOME
LAKE EFFECT HEADING INTO MONDAY AS A NORTHERN BRANCH WAVE BRINGS
ANOTHER PUSH OF COLD AIR...PERHAPS SETTING UP A SOUTHWEST FLOW LAKE
ENHANCED EVENT ON LAKE MICHIGAN.  MESOSCALE PATTERN GETS A LITTLE
MESSY TOWARD MIDWEEK...ENOUGH COLD AIR TO GENERATE SOME LAKE EFFECT
BUT UNCERTAINTY REGARDING MOISTURE AND WIND FIELDS WILL PRECLUDE
MUCH DETAIL INTO MIDWEEK.

JPB

&&

.MARINE.../ISSUED AT 409 PM/

SHORT RANGE (TONIGHT/THURSDAY)...THE GRADIENT IS EXPECTED TO CONTINUE
TO CHANGE DIRECTIONS AND SLACKEN OVERNIGHT. WITH THE WINDS STILL
GUSTING BETWEEN 25 AND 30 KNOTS AT PRESQUE ISLE LIGHT, WILL KEEP
THE SMALL CRAFT FOR THOSE TWO ZONES THAT MEET AT THAT POINT.
HOWEVER, WOULDN'T BE SURPRISED IF ZONE FROM PI LIGHT TO STURGEON
PT. IS LESS THAN SMALL CRAFT FROM MIDDLE ISLAND SOUTH, EXCEPT AT
THE MOUTH OF THUNDER BAY, WHERE THE FETCH MAY CONTINUE FOR TIME TO
GUST PAST 25 KNOTS. HOWEVER, AS NOTED EARLIER, THE GRADIENT
SLACKENS, AND THE WINDS ARE EXPECTED TO DIMINISH IN THE EVENING.
SO HAVE ONLY EXTENDED THE SMALL CRAFT FOR THE EVENING IN LAKE
HURON. LOOKS LIKE THINGS SHOULD CONTINUE TO DIMINISH ON THURSDAY,
THEN THE WINDS WILL VEER TO THE NORTH AS THE FRONT GOES THROUGH
THE LAKES. WINDS DO INCREASE A BIT, BUT AT THIS POINT THE MODELS
ONLY SUGGEST 15-20 KNOTS AT THE SFC AND AT 950 MB. SO WILL DOUBT
THERE WILL BE A NEED FOR SMALL CRAFT ON THURSDAY AT THIS POINT.

JSL

OUTLOOK (THURSDAY NIGHT AND BEYOND)...WINDS WILL BECOME MORE
UNIFORMLY NORTHWESTERLY THURSDAY NIGHT...THEN BACK AROUND TO
SOUTHWEST DURING THE DAY FRIDAY AS A SURFACE RIDGE CROSSES
MICHIGAN.  AS THE HIGH PULLS EAST PRESSURE GRADIENT TIGHTENS UP
FRIDAY NIGHT INTO SATURDAY...WHICH WILL LIKELY RESULT IN RENEWED
SMALL CRAFT ADVISORIES STARTING WITHIN THE LAKE MICHIGAN NEARSHORE
ZONES AND POSSIBLY ON WHITEFISH BAY AS WELL.

JPB

&&

.AVIATION.../ISSUED AT 137 PM/...VALID FOR 18Z TAFS

HIGH PRESSURE IS CONTINUING THE DRY AIR IN THE LOWER LEVELS AND
WILL KEEP ANY CIGS THAT DO FORM, LIKE IN PLN THIS AFTERNOON IN THE
VFR CATEGORY. OTHERWISE, WINDS WILL CONTINUE TO DIMINISH THIS
AFTERNOON, AND INTO THIS EVENING.

CLOUDS WILL BEGIN TO OVERSPREAD THE REGION TONIGHT AND LIGHT SNOW
WILL BEGIN TO MOVE INTO THE FORECAST AREA AS THE NEXT AREA OF LOW
PRESSURE GETS ITS ACT TOGETHER. CIGS WILL SLOWLY FALL DURING THE
DAY TOMORROW AFTER 12Z. EXPECT CIGS TO BE BELOW MVFR BY THE
AFTERNOON.

JSL

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 1 AM EST THURSDAY FOR LHZ347-348.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, Nov 30, 4:11 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
411 PM EST WED NOV 30 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
011145-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
411 PM EST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF ACCUMULATING SNOWFALL ARE POSSIBLE IN THE SUNDAY TO
TUESDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JPB

Nearby

Small Craft Advisories in Michigan, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.